Abstract

Background
Vaccination programs reduce the morbidity and mortality of diphtheria, pertussis, and tetanus. Erythema nodosum is a reactive erythema that can be associated with infections, drugs, and many conditions. The new onset of erythema nodosum after receiving vaccination is uncommon.

Purpose
Combined reduced-antigen content tetanus, diphtheria, and acellular pertussis (Tdap) vaccine-associated erythema nodosum is described and the reports of vaccine-related erythema nodosum are summarized.

Methods
The clinical features of a 39-year-old woman who developed erythema nodosum after receiving Tdap vaccine are reported. Using the PubMed database, an extensive literature search was performed on erythema nodosum, vaccine, and vaccination.

Results
Tdap, the most commonly used booster vaccine against tetanus, diphtheria, and pertussis, is well tolerated in all age groups. Local injection-site reactions are the most common adverse events, whereas headache, fatigue, gastrointestinal symptoms, and fever are the most frequent systemic events. Erythema nodosum has not previously been reported in patients who have received Tdap vaccine. The patient developed erythema nodosum within 48 h after receiving Tdap vaccine; her symptoms cleared and nearly all skin lesions resolved within 2 weeks after initiating oral treatment with ibuprofen, fexofenadine, and prednisone. Vaccine-associated erythema nodosum has previously been reported following vaccination for cholera, hepatitis B, human papillomavirus, malaria, rabies, small pox, tuberculosis, and typhoid.

Conclusion
Vaccine-associated erythema nodosum is uncommon. Erythema nodosum occurring after Tdap vaccination is a rare, yet potential, adverse effect.

Dermatology and Therapy, Volume 3, Issue 2, pp 191–197